SGLT2 recommendations made over DKA

By Editor
24th February 2016
Latest news, Pharmaceutical

Incidents of serious diabetic ketoacidosis (DKA) cases in people who have been taking sodium-glucose co-transporter-2 (SGLT2) have been reported where people’s blood sugar levels have not been as high as expected, said the European Medicines Agency (EMA).

The organisation’s Pharmacovigilance Risk Assessment Committee (PRAC) is recommending healthcare professionals understand the risk of ketoacidosis could be possible, even if the person’s blood sugar levels are not particularly high.

There are currently three SGLT2 inhibitors which are permitted for use in the EU which are Canagliflozin, Dapagliflozin and Empagliflozin.

DKA symptoms in people with type 2 diabetes include rapid weight loss, nausea or vomiting, stomach pain, excessive thirst, fast and deep breathing, confusion, unusual sleepiness or tiredness, a sweet smell to the breath, a sweet or metallic taste in the mouth, or a different odour to urine or sweat.

If DKA is suspected or confirmed, treatment should be stopped immediately and must not be started again unless another cause for the condition has been identified and resolved.

The recommendations now go to the EMA’s committee for medicinal products for human use for approval.

Comments (0)

Register an account or login to comment